Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 1999, 3:02 AM CDT for Charles Mix County, South Dakota. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 1999, 3:02 AM CDT (08:02 UTC)
- Expired
- May 10, 1999, 3:20 AM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Charles Mix County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:10 AM CDT | Hail 1 | Academy, SD | |
| May 10, 3:30 AM CDT | Hail 0.75 | Platte, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 100802 RRA SVRFSD SDC023-100820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 302 AM CDT MON MAY 10 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHARLES MIX COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 320 AM CDT * AT 300 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 31 MILES SOUTHEAST OF CHAMBEXRLAIN OR 4 MILES SOUTH OF ACADEMY... MOVING NORTHEAST AT 45 MPH. *THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR ACADEMY BY 310 AM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:50 PM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, May 9, 8:50 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT SUN MAY 9 1999 MID LVL DRY PUNCH ADVERTISED ON 21Z RUC...WITH LEADING EDGE ACCAS BAND...WITH WDLY SCT SHRA/TSRA MOVG THRU MAINLY NRN TIER OF CWA... AND N OF KSUX. CONVECTIVE THREAT IS AT FOREFRONT OF CONCERNS TNGT. ATM IS REALLY A LOADED GUN...ESPLY WRN CWA...WHERE LO LVL MSTR AND A VERY STEEP MIDLVL LAPSE RATE HAS RESULTED IN CAPE NR 2.5K...WITH LESS THAN 1C CAP. AIRMASS OF MUCH DIFFERENT CHARACTER TO E...WITH KOAX RAOB STRONGLY CAPPED. ANALYSIS OF MSTR TRANSPORT ON SAME RUC MDL INDICATES THAT MAIN THREAT AREA WILL REMAIN TO W OF KFSD FOR QUITE A WHILE WITH THE 60KT LLJ...AND MAY BE VERY LATE TNGT BEFORE ENTRG SW MN. LKLY ERN PART OF NW IA WILL HAVE VERY LTL THREAT OF CONVECTION AT ALL...ALTHOUGH THERE IS SOME BTTR MSTR CONVERGENCE AND ELEVATED INSTABILITY GENERATED AFT 09Z. SPC RECENTLY EXPANDED MDT RISK INTO WRN CWA...AND DO NOT HAVE ONE BIT OF ARGUMENT. WL LIKELY EXPAND ON TIMING OF SEVERE STRMS FM PREVIOUS ZN PACKAGE. LOOK FOR FULL SCALE UPDATE FORTHCOMING LTL AFTER 9PM. .FSD...NONE CHAPMAN
In the hours before
Special weather statement, May 9, 10:08 PM CDT, 4 hours 54 minutes before
SDZ050-057-058-063-064-100330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 PM CDT SUN MAY 9 1999 ...TORNADO WATCH NUMBER 232 EXPIRES...BUT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH UNTIL 4AM CDT... AS OF 10PM CDT...THE TORNADO WATCH WHICH HAS BEEN IN EFFECT THIS EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ORGANIZED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR MUCH OF THE NIGHT...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 4 AM FOR MUCH OF CENTRAL AND EASTERN SOUTH DAKOTA. THE PRIMARY THREAT FOR THE REMAINDER OF TONIGHT WILL BE LARGE HAIL...HEAVY RAINS...AND DAMAGING WIND...BUT REMEMBER THAT SEVERE THUNDERSTORMS CAN AN OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. CHAPMAN
Special weather statement, May 9, 10:08 PM CDT, 4 hours 54 minutes before
SDZ050-057-058-063-064-100330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1008 PM CDT SUN MAY 9 1999 ...TORNADO WATCH NUMBER 232 EXPIRES...BUT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH UNTIL 4AM CDT... AS OF 10PM CDT...THE TORNADO WATCH WHICH HAS BEEN IN EFFECT THIS EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ORGANIZED THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR MUCH OF THE NIGHT...AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 4 AM FOR MUCH OF CENTRAL AND EASTERN SOUTH DAKOTA. THE PRIMARY THREAT FOR THE REMAINDER OF TONIGHT WILL BE LARGE HAIL...HEAVY RAINS...AND DAMAGING WIND...BUT REMEMBER THAT SEVERE THUNDERSTORMS CAN AN OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 10, 1:56 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
| May 10, 2:28 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 37 min |
| May 10, 2:45 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 35 min |
| May 10, 3:20 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 35 min |
| May 10, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.